Saturday 22 October 2016

HSE issue alert as five deaths linked to designer drug 'that killed Prince'

Published 28/07/2016 | 18:29

U.S. singer Prince in 2014 in France
U.S. singer Prince in 2014 in France
Stock picture

FIVE people are believed to have died from a street version of powerful painkiller which can be mistaken for heroin.

  • Go To

The HSE has issued an alert about ‘designer’ drug fentanyl which can be 600 times more potent than morphine.

The drug was also implicated in the death of music legend Prince.

The US Midwest Medical Examiner's Office's report said the Minneapolis singer had taken the opioid fentanyl and his death was an accident.

The 57-year-old music superstar was found dead at his Paisley Park estate near Minneapolis on April 21.

In a statement today, the HSE it said that following a number of drug related deaths in Dublin and Cork in recent weeks it was  issuing an alert in relation to the dangers of a class of  the opiate drugs known as fentanyls.

“While fentanyl is a narcotic analgesic and used in both anaesthetics and for analgesia, a number of non pharmaceutical fentanyls have been implicated in deaths where it has been assumed to be heroin - or in some cases possibly other drugs.

“Fentanyl can be up to 600 times more potent than morphine and may be sold as ‘designer’ fentanyl or ‘synthetic’ heroin. Therefore even experienced heroin users are at risk if they take this drug.”

It warned that to date five deaths are being investigated in Ireland where fentanyls have been implicated.

It seems that the deaths have occurred after users have either smoked or injected the drug.

“This has occurred over the last number of years in other European countries. Overdose results in respiratory depression which is reversible with naloxone.

“At this time it seems most likely that fentanyls may be sold in powder form possibly mixed with heroin or alternatively mixed with caffeine and paracetamol to mimic the effect of heroin.

“Therefore the drug can be snorted, swallowed or prepared for injection. By any route this drug is very dangerous.”

The HSE said that fentanyls are extremely potent and even the smallest amount of the substance can cause overdose and death. Fentanyl may also be absorbed through the skin.

“The effects of the drug may be indistinguishable from heroin meaning that at this time heroin users are most at risk to unwittingly consume this substance”.

For support around drug and alcohol use the HSE Drugs & Alcohol Helpline that is available Monday to Friday, 9.30am and 5.30pm. This confidential service has both a freephone Helpline (1800 459 459) and an email support service ( Information is also available on in relation to this substance.

Online Editors

Read More

Promoted articles

Editor's Choice

Also in Irish News